In brief: More on sleeping pills

In brief

More on sleeping pills

We have received several letters asking about over-the-counter (OTC) medications like Tylenol PM that combine a pain reliever and a sleep aid. Several people said the pills helped them sleep and wanted to know if it was a good idea to keep on taking them.

The sleep-inducing ingredient in Tylenol PM is diphenhydramine, an antihistamine. People take antihistamines for hay fever or cold symptoms, but doctors have known for a long time that they also make people drowsy. Other nighttime pain relievers (Alka-Seltzer PM, Excedrin PM) contain diphenhydramine, and it's the only active ingredient in OTC sleeping pills like Sominex and Simply Sleep. Sominex and the allergy-relief version of Benadryl have exactly the same active ingredient: 25 milligrams of diphenhydramine.

Dr. David White, director of the Sleep Disorders Program at Harvard-affiliated Brigham and Women's Hospital, is not a fan of the antihistamines. He says they leave many people feeling groggy and tired rather than rested. And true to their anti–hay fever effects, they dry out the nose and mouth.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »